Font Size
A
A
A
...
10
...

Allergy: Insect Sting (cont.)

Next Steps

Follow-up

Make sure that all of your health care providers are aware of the type of reaction you have had.

If you have had a severe or all-over reaction, you should be given a prescription for an epinephrine injection kit (EpiPen) when you leave the hospital.

  • This is a premeasured dose of epinephrine in an easy-to-use syringe.
  • You would inject yourself in the thigh muscle with the epinephrine at the first sign of a reaction.
  • Someone at your medical office can show you how to use the kit. Clear instructions are also provided at the web site of the Food Allergy & Anaphylaxis Network.
  • It is recommended that you keep 2 or more of these kits at different locations and that you keep one with you at all times in case of a sting.
If you have a severe or all-over reaction to an insect sting, you should see an allergy specialist (allergist). Desensitization therapy is available for some types of venom allergies.

Medical Author:
Coauthor:
Medical Editor:
Medical Editor:
Medical Editor:

Must Read Articles Related to Allergy: Insect Sting

Allergy Shots
Allergy Shots Some allergens are simply impossible to avoid. You cannot live a normal life and completely avoid pollen, dust mites, mold spores, and certain other common trig...learn more >>
Severe Allergic Reaction (Anaphylactic Shock)
Severe Allergic Reaction (Anaphylactic Shock) Anaphylaxis is a severe allergic reaction that occurs rapidly and causes a life-threatening response involving the whole body. Because the reaction is really an...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Allergy: Insect Sting:

Allergy: Insect Sting - Treatment

What's your emergency plan for dealing with insect sting allergies?

Allergy: Insect Sting - Experience

What was your experience with allergies after an insect sting?





Read What Your Physician is Reading on Medscape

Anaphylaxis »

Portier and Richet first coined the term anaphylaxis in 1902 when a second vaccinating dose of sea anemone toxin caused a dog's death.

Read More on Medscape Reference »


Medical Dictionary